Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 13, NWS Elko, NV

April 16, 20234 counties in Nevada

NWS Elko, NV issued this wind advisory at Apr 16, 2023, 1:01 PM PDT for 4 counties in Nevada. It took effect at Apr 17, 2023, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2023, 1:01 PM PDT (20:01 UTC)
In effect from
Apr 17, 2023, 11:00 AM PDT
Expired
Apr 17, 2023, 11:27 PM PDT
In force
12 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 16 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 8.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2682 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

026 
WWUS75 KLKN 162001
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
101 PM PDT Sun Apr 16 2023

NVZ030-171215-
/O.NEW.KLKN.WI.Y.0013.230417T1800Z-230418T0700Z/
/O.CON.KLKN.WI.Y.0012.000000T0000Z-230417T0300Z/
Humboldt County-
Including the cities of Golconda, Winnemucca, Valmy, 
and Dufferena
101 PM PDT Sun Apr 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...
...WIND ADVISORY IN EFFECT FROM 11 AM MONDAY TO MIDNIGHT PDT
MONDAY NIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected. 

* WHERE...Humboldt County.

* WHEN...From noon today to 8 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds will be most prevalent
  along north to south routes and roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ031-036-171215-
/O.NEW.KLKN.WI.Y.0013.230417T1800Z-230418T0700Z/
Northern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, Argenta, Battle Mountain, 
Crescent Valley, Beowawe, Dunphy, Emigrant Pass, and Palisade
101 PM PDT Sun Apr 16 2023

...WIND ADVISORY IN EFFECT FROM 11 AM MONDAY TO MIDNIGHT PDT
MONDAY NIGHT...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. 

* WHERE...Humboldt, Northern Lander, Northern Eureka, and Northern
  Elko Counties

* WHEN...Winds will be strongest Monday Morning though Monday night

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds will be most prevalent
  along north to south routes and roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
294 
WWUS75 KLKN 170846
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
146 AM PDT Mon Apr 17 2023

NVZ030-031-036-180000-
/O.CON.KLKN.WI.Y.0013.230417T1800Z-230418T0700Z/
Humboldt County-Northern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee, 
Tuscarora, Argenta, Battle Mountain, Crescent Valley, Beowawe, 
Dunphy, Emigrant Pass, and Palisade
146 AM PDT Mon Apr 17 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
MIDNIGHT PDT TONIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Humboldt County, Northern Elko County and Northern 
  Lander County and Northern Eureka County.

* WHEN...From 11 AM this morning to midnight PDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds will be most prevalent 
  along north to south routes and roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
903 
WWUS75 KLKN 172050
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
150 PM PDT Mon Apr 17 2023

NVZ033-035-037-039>041-180500-
/O.NEW.KLKN.WI.Y.0014.230418T1200Z-230419T0400Z/
Southeastern Elko County-White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of West Wendover, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, 
Tonopah, Blue Eagle Ranch, and Duckwater
150 PM PDT Mon Apr 17 2023

...WIND ADVISORY IN EFFECT FROM 5 AM TO 9 PM PDT TUESDAY...

* WHAT...Southwest to West winds 20 to 30 mph with gusts up to 55
  mph expected. 

* WHERE...Southcentral Elko County, Southeastern Elko County,
  Southern Lander County, Southern Eureka County, Northern Nye
  County, and White Pine County 

* WHEN...From 5 AM to 9 PM PDT Tuesday, April 18 2023

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Crosswinds will be most prevalent
  along north to south routes and roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ030-031-036-180500-
/O.CON.KLKN.WI.Y.0013.000000T0000Z-230418T0700Z/
Humboldt County-Northern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee, 
Tuscarora, Argenta, Battle Mountain, Crescent Valley, Beowawe, 
Dunphy, Emigrant Pass, and Palisade
150 PM PDT Mon Apr 17 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 55 mph 
  expected. 

* WHERE...Humboldt County, Northern Elko County and Northern 
  Lander County and Northern Eureka County. 

* WHEN...From 11 AM this morning to midnight PDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Crosswinds will be most 
  prevalent along north to south routes and roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
579 
WWUS75 KLKN 180627
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1127 PM PDT Mon Apr 17 2023

NVZ030-031-036-180730-
/O.CAN.KLKN.WI.Y.0013.000000T0000Z-230418T0700Z/
Humboldt County-Northern Elko County-
Northern Lander County and Northern Eureka County-
Including the cities of Golconda, Winnemucca, Valmy, Dufferena, 
Midas, Gibbs Ranch, Charleston, Jarbidge, Mountain City, Owyhee, 
Tuscarora, Argenta, Battle Mountain, Crescent Valley, Beowawe, 
Dunphy, Emigrant Pass, and Palisade
1127 PM PDT Mon Apr 17 2023

...WIND ADVISORY IS CANCELLED...

Winds are no longer reaching advisory levels in these areas of
Nevada and therefore the Wind Advisory is being allowed to 
expire. 

$$

NVZ033-035-037-039>041-182130-
/O.CON.KLKN.WI.Y.0014.230418T1200Z-230419T0400Z/
Southeastern Elko County-White Pine County-
Southern Lander County and Southern Eureka County-
South Central Elko County-Northwestern Nye County-
Northeastern Nye County-
Including the cities of West Wendover, Ely, Ely Airport, Lund, 
Preston, Ruth, Cherry Creek, McGill, Eureka, Pinto Summit, 
Grass Valley, Hickison Summit, Diamond Valley, Eureka Airport, 
Garden Pass, Ruby Lake, Oasis, Manhattan, Round Mountain, 
Tonopah, Blue Eagle Ranch, and Duckwater
1127 PM PDT Mon Apr 17 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 9 PM PDT
TUESDAY...

* WHAT...Southwest to West winds 20 to 30 mph with gusts up to 
  55 mph expected.

* WHERE...Southcentral Elko County, Southeastern Elko County, 
  Southern Lander County, Southern Eureka County, Northern Nye 
  County, and White Pine County.

* WHEN...From 5 AM to 9 PM PDT Tuesday, April 18 2023.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Crosswinds will be most 
  prevalent along north to south routes and roadways.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Apr 16, 2:53 AM PDT, 10 hours 8 minutes earlier.

Area forecast discussion, Apr 16, 2:53 AM PDT, 10 hours 8 minutes before
Area Forecast Discussion
National Weather Service Elko NV
253 AM PDT Sun Apr 16 2023

.SYNOPSIS...Mild temperatures statewide with gusty winds across
northwestern Nevada is expected today ahead of an upper-level
disturbance that will begin to move into the region Monday. A
strong cold front associated with the disturbance will usher in
cooler temperatures, gusty winds along with light rain and snow
mainly across northern Nevada Tuesday and Wednesday. Another
warming trend is expected for late next week.

&&

.SHORT TERM...Today through Monday night.

A low pressure trough moving into the Pacific Northwest will bring
strong winds to portions of northwestern Nevada today.
Probabilities of wind gusts reaching or exceeding 45 mph are
approaching 50% in some higher valley areas with up to 70% in
mountain areas. After about a week or so dry conditions across
the state along with the gusty winds some blowing dust is expected
across western and northwestern Nevada. Along with winds,
temperatures will reach into the mid to upper 60s in most valleys
with some lower 70s farther west and south across the county
warning area. Temperatures are likely (85-95% chance) to remain
above freezing across all areas except Elko county and a few
higher valleys in central Nevada.

Continued troughing across the Pacific Northwest will bring
colder air into the region with high temperatures on Monday only
in the 50s and 60s. Cloud cover will begin to infiltrate the state
as well with a few rain and snow showers developing across
northwestern Nevada. Lows Monday night will likely settle below
freezing across many areas except the lower Humboldt basin area
starting from Battle Mountain westward. Winds will remain gusty
across northwestern and western portions of the state Monday with
lighter winds across eastern Nevada. Snow levels will begin to
drop significantly Monday night as a strong cold front moves
through dropping to almost all valley floors by Tuesday morning.

.LONG TERM...Monday night through Friday

Monday night attention turns toward an upper system dropping
south out of the gulf of Alaska. This system will bring cooler
temperatures some light valley rain/mountain snow showers across
NV for Tuesday and Wednesday. Timing wise there will be a chance
for snow levels to reach the valley floors during the overnight
hours Tuesday night as colder air works its way in. models have
been trending weaker with this system so forecast amounts look to
be light with Wednesday’s system with the valleys seeing up to
0.05” of rain and/or 0.5” of snow. Passes may see a bit more snow
with 1” to 2” of snow, mountain areas will see all snow with up to
5”+ of new snow. There is enough instability with this system that
an isolated thunderstorm or two could form on Wednesday. If one
does form it would produce localized higher amounts of
precipitation. This system will also bring gusty winds across the
silver state with gusts in the 20s to 30s mph range for both
Tuesday and Wednesday. In far eastern NV on Tuesday these winds
could even produce a gusts into the 40s mph range. After
Wednesday, upper flow will remain out of the west-northwest, and
models hint at some weak disturbances transiting the upper flow
that would potentially keep the pattern unsettled across N NV
through at least Saturday. This would mean a few more light
showers for the silver state along with a gusty daytime winds.
Temperature wise, after the cold front Tuesday daytime highs will
be cold from the low 40s to 50s and then slowly warming starting
on Wednesday. This will see temperatures back to the low 50s to
low 60s by Friday. Overnight lows will generally hold in the low
20s to lower 30s for the week. Flooding threat will remain this
week, but snow melt trends will decrease for Tuesday and Wednesday
for the low to mid elevations. However the higher elevation
mountains may add some more snow to an already bountiful snow
pack. The good news is that with the WNW flow aloft temperatures
will be slower to rebound, and will not be as warm as last week
which would hold snow melt rates at reasonable levels for the
week.

&&

.AVIATION...VFR conditions will be prevalent for all sites through
Sunday. Winds will be gusty however especially across Humboldt
county and at KWMC Sunday with sustained winds of 20-25kts and
gusts to 30-35kts expected at times int he afternoon. Mountain
waves and turbulence en route are expected with a jet stream aloft
moving into the region.

&&

.HYDROLOGY...Higher temperatures and more snow melt today will
result in increased streamflows, with portions of the lower
Humboldt River in action or minor flood stage. For smaller streams
and creeks, a diurnal melt cycle is expected.

Details:

Humboldt River:

At Palisade, the river is hovering around action or monitoring
stage. Current projection has the river reaching 6.4 feet, below
the flood stage of 7.0 feet.

At Comus, a flood watch remains in effect until further notice.
Confidence is high that the river will exceed flood stage of 9.5
feet but the timing of reaching minor flood stage is uncertain and
could be early next week. The expectation is that flooding will
be a prolonged event.

At Battle Mountain, minor flooding (at or above 9.5 feet) is
expected to continue through the next few days.

Martin Creek:
Flooding at Martin Creek near Paradise Valley is possible and a
flood watch has been issued.

&&

.LKN Watches/Warnings/Advisories...
Wind Advisory from noon today to 8 PM PDT this evening Humboldt
County.

&&

93/99/99

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.